Skip to Main content Skip to Navigation
Journal articles

Polynomial preserving diffusions on compact quadric sets

Abstract : Polynomial preserving processes are defined by the property that conditional expectations of polynomial functions of the process are again polynomials of the same or lower degree. Many fundamental stochastic processes, including affine processes, are polynomial preserving, and their tractable structure makes them important in applications. In this paper we study polynomial preserving diffusions whose state space is a compact quadric set. Necessary and sufficient conditions for existence, uniqueness, and boundary attainment are given. The existence of a convenient parameterization of the generator is shown to be closely related to the classical problem of expressing nonnegative polynomials---specifically, biquadratic forms vanishing on the diagonal---as a sum of squares. We prove that in dimension $d\le 4$ every such biquadratic form is a sum of squares, while for $d\ge6$ there are counterexamples. The case $d=5$ remains open. An equivalent probabilistic description of the sum of squares property is provided, and we show how it can be used to obtain results on pathwise uniqueness and existence of smooth densities.
Document type :
Journal articles
Complete list of metadatas

Cited literature [34 references]  Display  Hide  Download
Contributor : Sergio Pulido <>
Submitted on : Friday, October 28, 2016 - 5:33:51 PM
Last modification on : Saturday, February 6, 2021 - 3:27:29 AM


Files produced by the author(s)




Martin Larsson, Sergio Pulido. Polynomial preserving diffusions on compact quadric sets. Stochastic Processes and their Applications, Elsevier, 2017, 127 (3), pp.901-926. ⟨10.1016/⟩. ⟨hal-01240751v2⟩



Record views


Files downloads